Indiana, 2025Tornadoes and Hail in Indiana, March 15, 2025
March 15, 2025 · NWS PAH · 7 events in 6 counties and zones
A significant severe weather episode unfolded across southwest Indiana in the early morning hours of the 15th, as a line of severe storms produced a tornado, damaging winds, and large hail. A strong negative-tilt 500mb trough moved northeast from Kansas to the Upper Midwest through the day and into the evening on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant severe weather episode unfolded across southwest Indiana in the early morning hours of the 15th, as a line of severe storms produced a tornado, damaging winds, and large hail. A strong negative-tilt 500mb trough moved northeast from Kansas to the Upper Midwest through the day and into the evening on the 14th. The associated 978mb surface low followed a similar track, and led to a rapid increase in low-level moisture just ahead of a trailing dry line that moved eastward across southwest Indiana on the morning of the 15th. The moisture return was sufficient for 1000-2000J/kg of CAPE to develop. Wind fields were extremely strong, with storm relative helicity in the 0-1km layer of 300m2/s2 and above, and 600m2/s2 in the 0-3km layer. The significant tornado parameter was over 6 which supported strong and long-track tornadoes. In addition, steep mid-level lapse rates around 8C/km supported very large hail. One EF-2 tornado developed near Haubstadt and moved northeast through Oakland City and on through northern Pike County and then into Daviess County. Oakland City took the brunt of the damage as a church and a few homes suffered roof damage and a mobile home was severely damaged. Otherwise, the tornado impacted trees, power poles, and farm buildings all along its path. In addition, 60-70 mph straight line winds were reported to the north and east of Evansville, and large hail was reported in several locations. The largest hail was up to golf ball size in Princeton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 12:52 AM EST, 1 hour 16 minutes earlier. Its key messages:
- A Wind Advisory remains in effect through 4 AM for gusts of 40-50 mph.
- All modes of significant severe weather are expected with tonight's storms, large hail (2+ inches), damaging winds of 70-80+ mph, and significant tornadoes (EF2+).
- Saturday maintains a severe threat during the morning into the early afternoon. All modes of severe remain possible. This is mainly across western KY and southwest IN.
Area forecast discussion, Mar 15, 12:52 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1252 AM CDT Sat Mar 15 2025
.KEY MESSAGES...
- A Wind Advisory remains in effect through 4 AM for gusts of
40-50 mph.
- All modes of significant severe weather are expected with tonight's
storms, large hail (2+ inches), damaging winds of 70-80+ mph,
and significant tornadoes (EF2+).
- Saturday maintains a severe threat during the morning into the
early afternoon. All modes of severe remain possible. This is
mainly across western KY and southwest IN.
&&
.DISCUSSION...
Issued at 255 PM CDT Fri Mar 14 2025
A strong, negatively tilted 500mb trof will move through the upper
midwest this evening and tonight. A strong 978-976mb sfc low will
track through eastern NE into MN this evening and tonight. We are
warm sectored today throughout the day w/a dry line to our west.
Windy conditions today ahead of this system with gusts of 40-50 mph.
A Wind Advisory is in effect through 4am.
Very concerning situation unfolding tonight with all modes of
significant severe possible. Models are setting up further west and
timing has slowed a little. Dew points are still forecast to surge
northward from southern AR over the next several hours and have a 70-
90% chance of reaching or exceeding 60 degrees. SBCAPE is still
around 1,000-2,000 J/kg. 0-1 km SRH is rather high at around 300+
m2/s2, and 0-3 km SRH is 600+ m2/s2. STP in the HRRR is 7-8. Bulk
shear is 60+ kts. Mid level lapse rates are still rather steep at
7.5-8 degC. Models are still showing a broken line of storms moving
through which means both linear dynamics and supercells are
possible. All hazards are possible wtih 70-80+ mph damaging winds,
large hail (2+ inches), and significant tornadoes (EF2+) some of
which could be long track. These storms will also be moving rather
quickly at around 60-70 mph. Storms are expected to weaken some as
they move further east late tonight as dewpoints drop off and
instability decreases.
How tonight evolves will determine how tomorrow plays out. A
secondary system comes up from the south tomorrow and brings storms
to eastern portions of the area (mainly the KY pennyrile and
southwest IN). The best instability is in the morning to early
afternoon with about 1,000-1,500 J/kg of MUCAPE which is when we
could see severe storms (SPC slight risk). There is also the
possibility for training storms. Some areas could see 1-2" of rain
with flash flooding possible and we are in a slight (level 2 of 4)
for the excessive rainfall outlook.
Behind the cold front with this system highs will fall back into the
50s for Sunday. Upper level ridging builds in early next week and
temperatures then moderate back into the 60s and 70s. Another trof
and sfc low come through on Wednesday bringing more storms to the
area along with a cold front Wednesday night.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1252 AM CDT Sat Mar 15 2025
A line of severe storms produced a 67kt gust at KCGI in the last
hour and that line will continue eastward overnight. Gusts over
50kts will be possible with brief IFR visibilities likely. South
winds will gust 35-45kts ahead of the line overnight. Another
round of showers and storms will spread northward across the
region mainly in the afternoon with more MVFR and even IFR
conditions possible. Showers could linger into the evening with
MVFR conditions.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 AM CDT early this morning for ILZ075>078-
080>094.
MO...Wind Advisory until 4 AM CDT early this morning for MOZ076-086-
087-100-107>112-114.
IN...Wind Advisory until 4 AM CDT /5 AM EDT/ early this morning for
INZ081-082-085>088.
KY...Wind Advisory until 4 AM CDT early this morning for KYZ001>022.
&&
DISCUSSION...SHAWKEY
AVIATION...DRSHazardous weather outlook, Mar 14, 4:48 PM EST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 PM CDT Fri Mar 14 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 PM CDT Fri Mar 14 2025 /548 PM EDT Fri Mar 14 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Strong gusty winds of 40 to 50 mph are forecast this afternoon
and evening. Refer to the Wind Advisory for additional details.
Widespread thunderstorms are expected this evening into tonight
with the potential for significant severe weather. Hazards
include damaging winds in excess of 70 mph, tornadoes, and large
hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms are possible on Saturday, some of which
may be severe with damaging winds, large hail, and a few
tornadoes. This threat is primarily across west Kentucky and
southwest Indiana. Heavy rainfall may lead to flash flooding
across west Kentucky on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters please report any severe weather or damage to the
National Weather Service or local authorities.
In the hours before
Local storm report, Mar 15, 12:32 AM EST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1232 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
03/15/2025 M77 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&
DWSLocal storm report, Mar 15, 12:46 AM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1246 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM Tornado 2 E New Hamburg 37.13N 89.56W
03/15/2025 Scott MO Trained Spotter
Trained spotter reported a tornado just
north of Benton with power poles down.
&&
DWSLocal storm report, Mar 15, 12:48 AM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1248 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Tornado 2 N Colp 37.83N 89.08W
03/15/2025 Williamson IL Fire Dept/Rescue
Tornado reported north of Carterville.
&&
DWSLocal storm report, Mar 15, 12:50 AM EST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1250 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM Tstm Wnd Dmg 8 W Pinckneyville 38.08N 89.53W
03/15/2025 Perry IL Emergency Mngr
Power poles reported down on Highway 154.
Time estimated from radar.
&&
DWSLocal storm report, Mar 15, 1:45 AM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
145 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM Hail 1 E Howardville 36.57N 89.58W
03/15/2025 E1.50 Inch New Madrid MO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Local storm report, Mar 15, 1:58 AM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
158 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM Tornado 4 SSE New Burnside 37.53N 88.75W
03/15/2025 Johnson IL Trained Spotter
Severe damage to a home on Gilead Church
Road. No injuries.
&&
KECEvent by event
3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Pike
- When
- March 15, 2:08 AM EST to 2:19 AM EST
- Where
- Pike County, 1.57 mi SSE of Dongola to 2.64 mi NNE of Ivy
- Rating
- EF2
- Path length
- 16.74 mi
- Path width
- 400 yd
- Continued into
- Daviess, In (IND)
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.360, -87.316
An EF-2 tornado developed just northeast of Haubstadt in Gibson County and moved northeast through Oakland City and into Pike County. It continued northeast through mostly rural areas, damaging trees, power poles and outbuildings, and eventually crossed the White River into Daviess County just east of County Road 257. The most significant damage occurred along County Road 356 east of Algiers, where several metal truss high transmission towers were crumpled. The estimated peak wind was 120 mph. The total length of the tornado was just shy of 58 miles.
Hail, Posey
- When
- March 15, 1:41 AM CST
- Where
- Posey County, 0.69 mi S of Poseyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.160, -87.780
Quarter size hail occurred on the south side of Poseyville.
Thunderstorm Wind, Vanderburgh
- When
- March 15, 1:50 AM CST
- Where
- Vanderburgh County, 2.28 mi ESE of Nisbet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.140, -87.610
The roof was blown off of a building along Owensville Road.
Tornado, Gibson
- When
- March 15, 1:53 AM CST to 2:08 AM CST
- Where
- Gibson County, 1.37 mi ENE of Haubstadt to 1.57 mi SSE of Dongola
- Rating
- EF2
- Path length
- 16.32 mi
- Path width
- 400 yd
- Continued into
- Pike, In (PAH)
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.210, -87.548
An EF-2 tornado began just northeast of the Tri State Speedway near Haubstadt. Damage to outbuildings and power poles occurred, along with many trees that were uprooted as it moved northeast crossing Highway 168 and did substantial damage to farm buildings and silos on County Road 550. It eventually crossed Interstate 69 and did roof damage to a church and canopy damage to a Gas Station to the southwest of Oakland City. Several trees were uprooted through town and one mobile home was severely damaged. The tornado continued northeast across the Patoka River National Wildlife Refuge and through Pike County. The tornado continued into Daviess county Indiana and had a total length of just shy of 58 miles. The estimated peak wind was 117 mph.
Hail, Gibson
- When
- March 15, 1:56 AM CST
- Where
- Gibson County, 0.69 mi N of Princeton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -87.570
Golfball size hail occurred in Princeton.
Thunderstorm Wind, Warrick
- When
- March 15, 2:16 AM CST
- Where
- Warrick County, 2.11 mi NW of Newburgh
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 37.975, -87.443
Measured gust at Deaconess Gateway mesonet site.
Hail, Spencer
- When
- March 15, 3:32 AM CST
- Where
- Spencer County, 2.07 mi S of Lake Mill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -87.120
Quarter size hail occurred just west of Reo.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 15, 20254 deaths · 8 injured · $10 million · EF4 · 4 events
- Tornadoes and Flash Flooding in Alabama, March 15, 20253 deaths · 3 injured · EF3 · 47 events
- Rip Currents in Puerto Rico, March 15 to 19, 20252 deaths · 2 injured · 2 events
- Tornadoes and Damaging Winds in Indiana, March 15, 20253 injured · $2.2 million · EF1 · 29 events
- Tornadoes and Flash Flooding in Tennessee, March 15 to 19, 2025$1.8 million · EF1 · 40 events
- Tornadoes and Flash Flooding in Mississippi, March 15, 2025$567,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, March 15 to 16, 2025$343,000 · EF1 · 41 events
- Hail and Damaging Winds in Kentucky, March 15, 2025$2.1 million · 2.75 in hail · 23 events
- Tornadoes and Flash Flood in Louisiana, March 15, 2025$505,000 · EF1 · 9 events
- Hail and Damaging Winds in West Virginia, March 15 to 16, 2025$96,000 · 1 in hail · 58 events
- Tornado and Hail in Indiana, March 15, 20254 injured · EF1 · 38 events
- Damaging Winds and Lightning Strike in Indiana, March 15, 2025$130,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242167, 1246636, 1246640, 1242130, 1246638, 1246642, 1246639.